Hail, Hyde
- When
- July 2, 7:42 AM EST
- Where
- Hyde County, 0.57 mi W of Ocracoke Is Arpt
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 35.100, -75.980
An upper level disturbance moving south across the region produced isolated thunderstorms during the morning of July 2nd across eastern North Carolina.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MHX wrote it up.
An upper level disturbance moving south across the region produced isolated thunderstorms during the morning of July 2nd across eastern North Carolina.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 2, 5:28 AM EST, 2 hours 14 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 628 AM EDT SAT JUL 2 2011 .SYNOPSIS... HIGH PRESSURE WILL MOVE OFF THE COAST SATURDAY. A COLD FRONT WILL APPROACH FROM THE NORTHWEST MONDAY. IT WILL BECOME STATIONARY OVER NC THROUGH THE MIDDLE OF NEXT WEEK WHILE SLOWLY WEAKENING. ANOTHER COLD FRONT WILL APPROACH ON FRIDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... AS OF 615 AM SAT...A COUPLE SHOWERS...THUNDERSHOWER...HAVE DEVELOPED ACROSS MAINLAND HYDE AND INTO THE PAMLICO SOUND. THIS IN ASSOCIATION WITH WEAK SHORTWAVE PIVOTING SOUTHEASTWARD AROUND MAIN UPR TROUGH LOCATED OFF THE NEW ENGLAND COAST. USED RUC 500MB VORT AS PROXY IN DETERMINING ENDING TIME OF THE SCATTERED SHOWERS. SHORT WAVE SHOULD EXIT E NC AND THE WATERS BY LATE MORNING... ENDING THE THREAT UNTIL THIS AFTERNOON...WHEN AN ISO THUNDERSHOWER MAY FORM ALONG THE SEA BREEZE. AS OF 300 AM SAT...QUIET CONDITIONS EARLY THIS MORNING AS HIGH PRES IS DOMINATING THE WEATHER PATTERN OVER E NC. TD VALS A BIT HIGHER AS COMPARED TO LAST NIGHT...SO MORE IN THE WAY OF BR IS DEVELOPING ACROSS THE AREA UNDER THE CALM WINDS AND CLEAR SKIES. SMOKE FROM PENDER FIRE WILL LINGER INTO THE MORNING HOURS...SO EXTENDED DENSE SMOKE ADVISORY UNTIL 11AM...WHEN SFC WINDS FINALLY ALLOW FOR DISPERSAL OF THE SMOKE. ALOFT...H2O VAPOR IMAGERY DEPICTS UPR TROUGH DIGGING SOUTH ACROSS E NC AND THE COASTAL WATERS...THOUGH WITH REGION ON LEE SIDE WILL REMAIN MAINLY DRY WITH JUST SCT CU DEVELOPMENT EXPECTED. VERY SMALL CHANCE OF AN ISO STORM DEVELOPING ALONG WEAK SEA BREEZE AS IT PROPAGATES INLAND IN THE AFTERNOON. BEST CHANCE AT SEEING A STORM IS WESTERN ONLSOW...THROUGH CRAVEN AND NE TO MAINLAND HYDE COUNTY. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/... AS OF 315 AM SAT...SOUTHERLY FLOW DEVELOPS OVERNIGHT AS SFC HIGH MOVES OFFSHORE. INC IN LOW LEVEL MOISTURE MAY PROMOTE MORE IN THE WAY OF BR/FG DEVELOPMENT...AS MODEL SNDGS INDICATE STRONG INVERSION DEVELOPING SHOULD BOUNDARY LAYER DECOUPLE. DENSE SMOKE MAY ONCE AGAIN BECOME AN ISSUE FOR WESTERN ONSLOW...SO ONCOMING SHIFTS WILL HAVE TO MONITOR FOR ANOTHER POTENTIAL ADVISORY. && .LONG TERM /SUNDAY THROUGH FRIDAY/... AS OF 200 AM SAT....TYPICAL SUMMER PATTERN WITH HOT AND HUMID WEATHER WITH TEMPERATURES NEAR OR SLIGHTLY ABOVE NORMAL EXPECTED. THE GUIDANCE CONTINUES TO INDICATE THAT THE UPPER RIDGE TO THE WEST WILL RETROGRADE ALLOWING HEIGHTS TO FALL OVER THE MID ATLANTIC REGION EARLY IN THE WEEK. RESULTING NW FLOW WILL ALLOW FRONTS TO SETTLE IN THE CAROLINAS WHERE THEY WILL DISSIPATE. THE NW FLOW ALOFT WILL ALSO BE A CONDUIT FOR IMPULSES ALOFT TO INTERACT WITH THE FRONT AND PLENTIFUL LOW LEVEL MOISTURE TO PRODUCE EPISODES OF DEEP CONVECTION. RECENT MODEL RUNS CONTINUE TO INDICATE THAT THE PERIOD FROM LATE MONDAY THROUGH EARLY WEDNESDAY WILL BRING THE BEST CHANCES FOR WIDESPREAD RAIN AS A FRONT MOVES INTO...STALLS...THEN DISSIPATES OVER THE REGION. WILL HAVE THE HIGHEST POPS (~40%) FOR NORTHERN AREAS ON TUESDAY WHERE MODELS FOCUS THE BEST FORCING WITH LOW TO SLIGHT CHANCES FARTHER SOUTH. ANOTHER FRONT COULD DROP INTO THE AREA LATE IN THE WEEK BUT THAT IS TOO FAR OUT IN TIME TO SAY WITH ANY CERTAINTY SO WILL KEEP POPS IN THE 20-30% LATE WEEK. && .AVIATION /12Z SATURDAY THROUGH WEDNESDAY/... /SHORT TERM THROUGH TONIGHT/... AS OF 315 AM SAT...RADITATION FG/BR/FU WILL BURN OFF SHORTLY AFTER SUNRISE AS BOUNDARY LAYER MIXES OUT. KOAJ MAY RECEIVE LONGER DURATION OF IFR/MFVR CONDITIONS AS SMOKE LINGERS DUE TO WEAK S SFC FLOW. OTHERWISE...JUST SCT CU DEVELOPMENT EXPECTED DURING THE AFTERNOON HOURS WITH AN ISO CHANCE OF A STORM DEVELOPING ALONG THE SEA BREEZE FRONT...POTENTIALLY AFFECTING KOAJ AND KEWN. LEFT CB GROUP OUT OF FCST FOR NOW AS THE CHANCE IS VERY LOW. /LONG TERM SUNDAY THROUGH TUESDAY/... AS OF 200 AM SAT...SMOKE FROM WILDFIRES CONTINUES TO PLAY HAVOC WITH THE OAJ TAF BUT IS DIFFICULT TO PREDICT BEYOND 6-12 HOURS. THE PERIOD FROM LATE MONDAY INTO WEDNESDAY COULD SEE SCATTERED SHOWERS AND THUNDERSTORMS AROUND WITH REDUCED CEILINGS AND VISIBILITIES. EARLY MORNING FOG WILL ALSO BE POSSIBLE ESPECIALLY IN AREAS THAT RECEIVE RAINFALL OR ARE AFFECTED BY SMOKE FROM THE WILDFIRES. && .MARINE... /SHORT TERM THROUGH TONIGHT/... AS OF 330 AM SAT...SFC HIGH PRES WILL MOVE OFFSHORE TODAY...WITH WINDS BECOMING SOUTHERLY AND INC TO AROUND 10 KT BY LATE AFTERNOON. WAVE HEIGHTS WILL GENERALLY BE AROUND 2 FEET NEAR THE SHORES...WITH 3 FEET IN THE OUTER WATERS. WAVE HEIGHTS WILL SLOWLY BUILD TO AROUND 3 FEET ACROSS ALL THE WATERS THIS EVENING AS SOUTHERLY FETCH SLOWLY INCREASES. /LONG TERM SUNDAY THROUGH TUESDAY/... AS OF 200 AM SAT...ANOTHER PERIOD OF ENHANCED SW FLOW IS EXPECTED FROM SUNDAY AFTN INTO MONDAY NIGHT AS A WEAK FRONT MOVES INTO CENTRAL AND EASTERN NC AND SHARPENS THE PRESSURE GRADIENT OVER THE WATERS. SW WINDS 15-20 KT AND SEAS 3-5 FT HAVE BEEN FORECAST IN THE PAST 2 OR 3 WIND AND WAVE MODEL CYCLES SO CONTINUE TO HAVE A FAIR DEGREE OF CONFIDENCE IN THIS. THE GUIDANCE THEN INDICATES WINDS DIMINISHING TO SW 10-15 KT TUESDAY AND WEDNESDAY. SEAS WILL BE FORECAST IN THE 2-4 FT RANGE DURING THIS TIME IN THE WEAKENING GRADIENT. NOT SURE IF THE FRONT WILL BRIEFLY SETTLE INTO THE NORTHERN WATERS TUESDAY SO WILL KEEP FLOW SW BUT A BRIEF PERIOD OF LIGHT NORTHERLY WINDS IS POSSIBLE EXTREME NORTH THEN. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...DENSE SMOKE ADVISORY UNTIL 11 AM EDT THIS MORNING FOR NCZ098. MARINE...NONE. && SYNOPSIS...TL NEAR TERM...TL SHORT TERM...TL LONG TERM...BTC AVIATION...TL/BTC MARINE...TL/BTC
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 351 AM EDT SAT JUL 2 2011 NCZ044-047-079>081-090>094-030800- PITT-MAINLAND DARE-GREENE-BEAUFORT-MAINLAND HYDE-DUPLIN-LENOIR-JONES- CRAVEN-PAMLICO- 351 AM EDT SAT JUL 2 2011 ...AIR QUALITY ALERT IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. AIR QUALITY ALERT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ029-045-046-030800- MARTIN-WASHINGTON-TYRRELL- 351 AM EDT SAT JUL 2 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ095-030800- CARTERET- 351 AM EDT SAT JUL 2 2011 ...AIR QUALITY ALERT IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. AIR QUALITY ALERT. MODERATE RIP CURRENT RISK. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A MODERATE RISK FOR RIP CURRENTS WILL REMAIN THROUGH THE REST OF THE HOLIDAY WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ098-030800- ONSLOW- 351 AM EDT SAT JUL 2 2011 ...AIR QUALITY ALERT IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...DENSE SMOKE ADVISORY IN EFFECT UNTIL 11 AM EDT THIS MORNING... ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. AIR QUALITY ALERT. DENSE SMOKE ADVISORY. MODERATE RIP CURRENT RISK. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A MODERATE RISK FOR RIP CURRENTS WILL REMAIN THROUGH THE REST OF THE HOLIDAY WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ103-104-030800- OUTER BANKS DARE-OUTER BANKS HYDE- 351 AM EDT SAT JUL 2 2011 ...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RIP CURRENT RISK. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A MODERATE RISK FOR RIP CURRENTS WILL REMAIN THROUGH THE REST OF THE HOLIDAY WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
752 AM EDT SAT JUL 2 2011
NCZ103-104-021245-
OUTER BANKS DARE-OUTER BANKS HYDE-
752 AM EDT SAT JUL 2 2011
...A STRONG THUNDERSTORM WILL MOVE ACROSS OUTER BANKS DARE AND HYDE
COUNTIES THROUGH 845 AM EDT...
AT 751 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES
WEST OF HATTERAS...MOVING SOUTH AT 10 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... OCRACOKE
ISLAND...FRISCO AND HATTERAS.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
DON'T WAIT UNTIL YOU SEE THE FIRST LIGHTNING FLASH BEFORE HEADING TO
SAFETY. MOVE INDOORS AT THE FIRST SIGN OF THREATENING SKIES OR THE
FIRST SOUND OF THUNDER. MAKE SURE THAT LIGHTNING IS WELL AWAY FROM
YOUR LOCATION BEFORE RESUMING OUTDOOR ACTIVITY.
&&
LAT...LON 3517 7579 3513 7591 3509 7597 3512 7600
3513 7598 3512 7595 3519 7580 3521 7577
3520 7575 3521 7572 3524 7569 3521 7566
TIME...MOT...LOC 1151Z 344DEG 8KT 3520 7585
8The Morehead City radar (KMHX), 89 km away, was scanning. The volume nearest the first event began at 12:41 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2011Every state in 2011This day in weather historyWarnings in North Carolina, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320161.